Corticosteroids are commonly used to treat a spectrum of palliative care indications, including pain, nausea, anorexia, fatigue, and depression. These agents are known to induce psychiatric adverse drug reactions, ranging from subtle mood changes and memory deficits to frank psychosis.
The reported incidence of corticosteroid-induced psychosis
has ranged from 1.8-62%. Dose may be the most important risk factor for its development, particularly when 80 mg of oral prednisone (dexamethasone dose equivalent of 12 mg po) or greater are prescribed. However, idiosyncratic psychiatric effects are known to occur even at lower doses. Other risk factors include: female sex, older age, previous diagnosis of mental illness, and prior incidence of corticosteroid-induced psychiatric effects.
The mechanism of action of this reaction may relate to the enhanced dopamine activity triggered by glucocorticoids.
Early indicators of steroid-induced psychosis
include confusion, perplexity, and agitation that typically occur within the first five days after initiation of treatment. If treatment continues, patients may develop hallucinations, delusions, and cognitive impairment. The duration of psychiatric symptoms is dose and time-dependent.
If patients have severe symptoms of psychosis, the dose of the corticosteroid should first be tapered to <40 mg/day of prednisone (dexamethasone dose equivalent of 6 mg po), or the lowest dose possible. Fully 92% of patients who undergo corticosteroid tapers can experience full symptom resolution. Caution is advised in aggressive tapering schedules due to the risk of corticosteroid withdrawal.
In addition to psychosis, a multitude of psychiatric disorders can arise as adverse effects of corticosteroids, including: mood disorders with depressive or manic features
The infrequent complication of corticosteroid-induced psychiatric symptoms should not impede the prescribing of these agents for appropriate indications, especially when the benefits of therapy would far outweigh the risks.
See reference for more information.
Adapted from Campbell R, Tycon L and Pruskowski J. Corticosteroid-induced psychiatric symptoms. Palliative Care Network of Wisconsin. Fast facts and concepts #323. Internet. Accessed on May 22, 2018.